0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Quinapril and Depression
HANDAN GUNDUZ, M.D.; JOSEPH L. GEORGES, M.D.; STEWART FLEISHMAN, M.D.
Am J Psychiatry 1999;156:1114a-1115.

To the Editor: We report the case of an elderly man who developed the symptoms of a major depressive episode following the initiation of oral quinapril, 10 mg/day. Quinapril is de-esterified to quinaprilat, which is an inhibitor of angiotensin-converting enzyme. Angiotensin-converting enzyme inhibitors such as enalapril and captopril have been implicated in significant mood changes and other mental effects. They may induce depression (1), mania (2), and psychosis (3) and have also been reported to improve depression, psychosis, and cognition (4, 5). To our knowledge, no such side effects have yet been reported for quinapril.

Mr. A, a 90-year-old single white man with a history of peripheral vascular disease and mild congestive heart failure, presented with lessened appetite, insomnia, anhedonia, lessened energy, and suicidal ideation. His symptoms had started a month before when he was started on a regimen of oral quinapril, 10 mg/day, and worsened over the 2 weeks before admission. His other medications, which were not altered during the period, included oral furosemide, 20 mg/day, and oral digoxin, 0.125 mg/day. There was no prior psychiatric history. He did not abuse alcohol or drugs. He had a BUN level of 34 mg/dl, a creatinine level of 1.2 mg/dl, and a digoxin level of 1.2 mg/ml. His thyrotropin level, total iron-binding capacity, B12 and folic acid levels, and VDRL test results were all normal. At admission, a mental status examination revealed a man who was alert, oriented, and cognitively intact. His speech was clear, coherent, and goal directed. His mood was depressed and his affect constricted. He reported anhedonia, lessened energy, middle insomnia, and lessened appetite. He had suicidal ideation without intent or plan. He was without psychotic symptoms.

Since the mood change began right after quinapril treatment was begun, the recommendation was made to discontinue it. Mr. A was given diltiazem treatment. He reported improvement in his mood in the first 48 hours. He gradually recovered and, by the fifth day, was back to his baseline symptoms. Following his discharge, he did not feel any anhedonia or discouragement about the future.

This case illustrates a mood disorder secondary to an angiotensin-converting enzyme inhibitor in a man who fulfilled the criteria for a major depression that was probably induced by quinapril. Physicians should be alert to the possibility that quinapril may be associated with the onset of a depressive disorder and that switching to a different class of antihypertensive, rather than adding antidepressant medication, may alleviate the problem.

Patterson JF: Depression associated with enalapril. South Med J  1989; 82:402–403
[PubMed]
[CrossRef]
 
McMahon T: Bipolar affective symptoms associated with use of captopril and abrupt withdrawal of pargyline and propanolol. Am J Psychiatry  1985; 142:759–760
[PubMed]
 
Gillman MA, Sandyk R: Reversal of captopril-induced psychosis with naloxone (letter). Am J Psychiatry  1985; 142:270
 
Barnes JM, Barnes NM, Costall B, Horowitz ZP, Ironside JW, Naylor RJ, Williams TJ: Angiotensin II inhibits cortical cholinergic function: implications for cognition. J Cardiovasc Pharmacol  1990; 16:234–238
[PubMed]
[CrossRef]
 
Bulpitt CJ, Fletcher AE: Cognitive function and angiotensin-converting enzyme inhibitors in comparison with other antihypertensive drugs. J Cardiovasc Pharmacol  1992; 19:100–104
 
+

References

Patterson JF: Depression associated with enalapril. South Med J  1989; 82:402–403
[PubMed]
[CrossRef]
 
McMahon T: Bipolar affective symptoms associated with use of captopril and abrupt withdrawal of pargyline and propanolol. Am J Psychiatry  1985; 142:759–760
[PubMed]
 
Gillman MA, Sandyk R: Reversal of captopril-induced psychosis with naloxone (letter). Am J Psychiatry  1985; 142:270
 
Barnes JM, Barnes NM, Costall B, Horowitz ZP, Ironside JW, Naylor RJ, Williams TJ: Angiotensin II inhibits cortical cholinergic function: implications for cognition. J Cardiovasc Pharmacol  1990; 16:234–238
[PubMed]
[CrossRef]
 
Bulpitt CJ, Fletcher AE: Cognitive function and angiotensin-converting enzyme inhibitors in comparison with other antihypertensive drugs. J Cardiovasc Pharmacol  1992; 19:100–104
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 2.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 2.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 8.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles